What Can Cause an Erratic Heartbeat?
If you're not familiar with Long QT Syndrome, we suggest you read our summary below. The syndrome can cause erratic heartbeats.
Heart Rhythm Disorder
Long QT Syndrome, or LQTS, is a heart rhythm disorder that causes erratic heartbeats. When an LQTS sufferer’s heart begins to beat in an irregular or fast, chaotic rhythm, he or she may experience a seizure or a fainting spell. Left untreated, sudden cardiac death may occur. Long QT Syndrome can either be inherited from one or both parents or developed as a side effect of taking certain medications.
Long QT SyndromeLong QT Syndrome is so named because of the waveforms that are produced by the heart and shown on an electrocardiogram (ECG) print out. The line that is created by each beat is known as a waveform. Each waveform is assigned a letter: P, Q, R, S, and T. The interval between the Q and the T is the time that it takes the electrical activation and inactivation of the ventricles of the lower heart chambers. The time measurements (in fractions of a second) taken by the doctor between the Q and the T waveforms tell if the interval is taking longer than it normally should. If it is, then it is called a prolonged Q-T interval.
ECG Test (Electrocardiogram Test)If one family member is diagnosed with long QT syndrome, all family members should be tested. This includes parents, children and siblings of the person who was diagnosed. Testing will generally include blood tests, to look for the abnormal gene, an exercise treadmill test, and an electrocardiogram (ECG) to look at the heart’s electrical activity.
Some of the instances in which LQTS may be discovered could be during physical activities or exercise, during an intense bout of anger or pain or even becoming frightened, or startled by a noise. According to the American Heart Association, “people with LQTS don’t necessarily have a prolonged Q-T interval all the time. At the time that they have an ECG such as during a routine physical examination), the Q-T interval may actually be normal.” Therefore, it is vitally important to note that if recurring, unexplained fainting spells have occurred, or if a family member has been diagnosed with Long QT Syndrome, a person should be checked.
Long QT Syndrome TreatmentTreatments for LQTS may include beta blocker medications, surgery and/or an implantable defibrillator. If medications that can cause LQTS can be avoided, it is certainly good to do so.